Home / Mental Health / Weight Gain on Seroquel

Weight Gain on Seroquel

Several years ago, my doctor prescribed Seroquel for me. I had been tested for bipolar disorder several years before that and the psychiatrist I went to didn’t believe I had it. Depression yes, mania, no. The reason my doctor prescribed it was that when I closed my eyes at night and tried to sleep my brain would not shut off. I felt like my brain was watching TV and someone kept clicking the channels as fast as they could. Sleep was impossible.

I stayed on it for about two months and gained several pounds. I have always been taller and leaner than average, even though I had hit my fiftieth birthday, and when I needed to drop a few pounds it was easy. On Seroquel, that was not possible. I could not stand the weight gain so I told the doctor I was not going to take it. He prescribed Ambien, which worked reasonably well.

Last December I had a really bad couple of days that had been preceded by a couple of days that I had so much energy that I finished projects I hadn’t thought about in awhile. I decorated my entire house for Christmas in one day—indoors and out. I felt wonderful! Then I woke up one morning and could not stop crying, yet I couldn’t name one thing I was crying about. I was unbelievably sad and that black cloud over my head had come to stay. For the first time in my life, I thought about ending my life. I almost drove myself to the mental hospital thirty miles away, but instead picked up a pen and notebook and poured out everything on paper. I wrote for four hours, just pouring out everything in my heart. Finally, exhausted, I decided to take a nap (my favorite form of escape). I curled up under my quilt, finally able to control my tears, and tried to sleep. Almost instantly, I put the pieces together. I have a daughter who suffers with bipolar disorder and what had happened to her, was happening to me. Great days with tons of energy followed by horrible black days. I thought back and realized it had happened to me just the previous month, although not as severe. I got out of bed and called my doctor’s office for an appointment.

My doctor prescribed Seroquel, but a low dose of 50mg. I knew I would most likely gain weight so I immediately began watching what I ate. I take it at 8:00pm and some nights, by 8:30 I am eating anything and everything that isn’t nailed down. There is no controlling the feeling of absolute starvation, and once I start, look out. My husband loves candy and keeps a bag of Reese’s peanut butter cups in the cupboard because he knows I don’t like them and won’t eat them. Yeah, right. I ate most of a bag one night during a binge. Now that I expect those cravings, I stocked the cupboard with mini bags of microwave popcorn, which works well for me.

I joined the gym and worked out three days a week for a month. The result? I gained six pounds, and believe me, it is not muscle.

I feel horrible about my body right now. I weigh 161, which is more than I have weighed in my life, and I’ve had two children. I need new clothes and as much as I want to be a size 12, I am no longer a 12. It makes me want to cry to have to buy size 14, but I am tired to the muffin-tops hanging out over my waistband.

If I had a physical disability and the meds prescribed made me gain weight, would it bother me so much? Other people can’t see my mental disability, they only see the result of the medication—the weight gain. Maybe I should have a t-shirt printed up: “I’m fat because I take Seroquel to prevent suicide”. Maybe not.